Dear Dr. SerVaas,
I remember reading in Medical Mailbox that taking steroids can sometimes bring on a manic episode in people who are so inclined, but may not have yet been diagnosed with bipolar disorder. What about using eye drops that contain steroids? I have a family history of bipolar and don’t want to take any chances.
A few years ago, we wrote about broadcast journalist Jane Pauley’s episode with mania after months of taking steroids to treat a physical problem. At the time, bipolar specialist and researcher Dr. John Nurnberger of Indiana University told us that Pauley’s experience was not at all uncommon.
The risk of psychiatric side effects seems to be dose-related—occurring especially in people taking more than 40 mg of steroids per day for two weeks or longer. In general, steroid eye drops do not deliver enough of the active ingredient to cause systemic reactions. A review of the medical literature shows no case histories of mania among patients using ophthalmic (eye) medicines that contain steroids.
Readers may send their letters to Medical Mailbox, 1100 Waterway Blvd., Indianapolis, IN 46202. Please include mailing address. Via email: firstname.lastname@example.org.